Article Text

PDF

G488(P) A novel use for eculuzimab: successful treatment of a child with transplant associated microangiopathic haemolytic anaemia
  1. C Kanaris,
  2. R West,
  3. R Wynn
  1. Bone Marrow Transplant Unit, Royal Manchester Children’s Hospital, Manchester, UK

Abstract

Microangiopathic haemolytic anaemia (MAHA), as part of thrombotic microangiopathy (TMA) post bone marrow transplant, is well documented yet its management continues to challenge clinicians. Outside the transplant setting, classical thrombotic thrombocytopenia is often successfully treated with plasma exchange therapy, but there is evidence to suggest that is not beneficial for post–transplant patients particularly when acute graft-versus-host disease (GVHD) is present. Post–transplant TMA is characterised by MAHA, thrombocytopenia, elevated LDH and abnormal renal function. Fever and neurological impairment may also feature.

In children, management has mainly been supportive, with a focus on withdrawing risk factors. The aetiology is unconfirmed and is likely to be multifactorial. Infection, GVHD, irradiation and immunosuppressive drugs have been implicated as has the use of ATG in conditioning and CMV seronegativity. Outside of the transplant setting it is thought that inappropriate complement pathway is central to the development and treatment of TMAs and it has been hypothesised that complement dysregulation caused by ciclosporin may be responsible for some cases of post-transplant TMA.

Eculizumab is a monoclonal antibody that acts on the complement pathway by preventing the cleavage of C5 into C5a and C5b, which forms part of a cytotoxic membrane attack complex. Eculizumab is licensed for use in adults and adolescents to treat atypical haemolytic uraemic syndrome and is the standard treatment for paroxysmal nocturnal haemoglobinuria in adults with emerging reports of its use to treat children with the same condition. There is also increasing evidence to support its use in children with atypical haemolytic uraemic syndromeand adult patients with TMA following renal transplant.

We present the case of an 18-month-old boy with Mucopolysaccharidosis Type 1 who following a bone marrow transplant, developed anaemia, thrombocytopenia, renal impairment with difficult to manage hypertension and raised LDH. A diagnosis of MAHA was reached and eculizumab was given after minimal improvement was seen after discontinuing ciclosporin. This resulted in an improvement in blood pressure and renal function, reduction in LDH and urine protein–creatinine ratio and reduced need for transfusion.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.